Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 166, NWS Morristown, TN

July 10, 2002Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 10, 2002, 3:20 PM EDT for Monroe County, Tennessee. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 2002, 3:20 PM EDT (19:20 UTC)
Expired
Jul 10, 2002, 4:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Monroe County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 3:40 PM EDTThunderstorm WindCountywide, TN
Jul 10, 3:45 PM EDTThunderstorm WindTellico Plains, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS54 KMRX 101920
SVRMRX
TNC123-102000-
/NEW.KMRX.SV.W.0213.101919-102000/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 PM EDT WED JUL 10 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 400 PM EDT

* AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF TELLICO PLAINS...OR 13 MILES
  SOUTHEAST OF MADISONVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CITICO AROUND 335 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3547 8432 3529 8436 3526 8406 3544 8401

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 10:15 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 10:15 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT WED JUL 10 2002

FORECAST ON TRACK. NO UPDATE PLANNED. CLOUD COVER WILL MODERATE
TEMPS TODAY BUT SOME SUN AND MAX SPIKES EXPECTED. PCPN WILL COME IN
TWO WAVES. FIRST THE REMAINS OF THE NOCTURNAL CONVECTION AND AGAIN
WITH INCREASED DESTABILIZATION IN ADVANCE OF THE FRONTAL BOUNDARY.
SON

PREV DISC:

MODELS STILL IN DECENT AGREEMENT OVERALL...THINK MORE CONSISTENT AVN
MAY BE HANDLING UPPER LOW DROPPING THROUGH MID MISSISSIPPI VALLEY
BETTER. FRONT TO PUSH SOUTH INTO OUR AREA...BUT APPEARS IT MAY STALL
IN THE VICINITY OF OUR SOUTHERN BORDER.  MAY SEE SOME DRYING OVER
NORTHERN AREAS LATER WED NIGHT AND THURSDAY...BUT MOISTURE SHOULD
RETURN THURSDAY NIGHT.  PLAN TO GO WITH CATEGORICAL POPS NORTH...
LIKELY ELSEWHERE TODAY...THEN LIKELY SOUTH AND CHANCE ELSEWHERE
TONIGHT. PRECIP WATER RATHER HIGH TODAY...SHOULD SEE SOME LOCALLY
HEAVY RAINFALL. COULD EVEN BE SOME ISOLATED WATER PROBLEMS TODAY.
WILL GO WITH CHANCE POPS THURSDAY AND THURSDAY NIGHT...WITH THE
HIGHEST IN THE SOUTH CLOSER TO THE FRONT.

FWC/MAV NUMBERS GENERALLY CLOSE AND LOOK REASONABLE.  BIGGEST
DIFFERENCES ARE THURSDAY NIGHT...WILL USE A BLEND THERE.

PRELIMINARY NUMBERS FOLLOW:
CHA   92  74  87  69 /  60  60  50  50
TYS   89  71  84  67 /  70  50  40  40
TRI   84  67  80  60 /  80  40  30  30
OQT   88  71  84  67 /  70  50  40  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 10, 11:10 AM EDT, 4 hours 10 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT WED JUL 10 2002

...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA...
...LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE SAME AREA THROUGH
TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND EVENING.  A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREAT BEING
STRAIGHT-LINE WINDS UP TO 70 MPH.

A MOIST AND VERY UNSTABLE AIRMASS WILL CONTINUE ACROSS THE AREA
TODAY. A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIANS...
PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. IN ADDITION OUTFLOW
BOUNDARIES FROM THUNDERSTORMS EARLIER THIS MORNING WILL BE AN ADDED
TRIGGER. THUNDERSTORMS ARE EXPECTED TO INCREASE DURING THE AFTERNOON
AND EVENING HOURS. AS THE COLD FRONT MOVES SOUTH FROM NEAR THE OHIO
RIVER LATE THIS MORNING...AND WITH ALL THE MOISTURE AVAILABLE...
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS ACROSS THE AREA COULD TOTAL UP TO
ONE INCH...WITH LOCALLY HEAVIER AMOUNTS UP TO THREE INCHES POSSIBLE.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE AREA THIS AFTERNOON.
RESIDENTS OF EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME
SOUTHWEST NORTH CAROLINA SHOULD STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE RADIO OR TELEVISION STATION...FOR THE
LATEST WEATHER UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TD
Local storm report, Jul 10, 3:04 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    DAYTON                    TN   WIND DAMAGE
07/10/02   RHEA                           NUMEROUS TREES DOWN ALONG
                                          HIGHWAY 30.  REPORTED BY
                                          RHEA COUNTY 911.
Local storm report, Jul 10, 3:09 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT WED JUL 10 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    DECATUR                   TN   WIND DAMAGE
07/10/02   MEIGS                          A FEW TREES DOWN.
                                          REPORTED BY MEIGS COUNTY
                                          911.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:30 PM EDTSevere Thunderstorm WarningMRXHamilton45 min
Jul 10, 3:50 PM EDTSevere Thunderstorm WarningMRXSequatchie40 min
Jul 10, 6:13 PM EDTSevere Thunderstorm WarningMRXMarion47 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.